Medicipate! Increase your knowledge dose 
Medicipate!
Increase your knowledge dose
 
Write article
Please log in to edit this article.

ACE inhibitor-induced cough

German: ACE-Hemmer-Husten

1 Definition

An ACE inhibitor-induced cough is a possible side effect of ACE inhibitor therapy. Affected patients suffer from a dry irritation of the throat due to bronchial spasms. This kind of cough belongs to the so-called drug-induced coughs.

2 Mechanism

ACE inhibitors - the drug substance Ramipril for instance - inhibit the angiotensin-converting-enzyme (ACE) which transforms the prohormone angiotensin I to the biologically active form angiotensin II through proteolysis.

Another function of ACE, however, is that of a peptidyl dipeptidase (kininase II) which usually splits the vasodilatory tissue hormone bradykinin and thus renders it inactive. As a result, the inactivation of the tissue hormone bradykinin (whose effect mechanisms are similar to those of histamine) is also inhibited when giving ACE inhibitors.

After binding to the B2 bradykinin receptor of endothelial cells, the vascular smooth muscles relax due to the elevation of intracellular calcium levels. Non-vascular muscle cells, however, contract under the influence of bradykinin.

Because the medication with ACE inhibitors also inhibits bradykinin-degrading kininases, bronchial spasms can be the result of increased bradykinin activity, causing the patients to experience severe irritation of the throat. In those cases, the patients should stop using this type of drug.

To comment on this article, .

Click here for creating a new article in the DocCheck Flexikon.

Initial author:

0 rating(s) (0 ø)
Share

10 Views

You have any questions?
Language:
Follow DocCheck: